Welcome to the September edition of the Clinical Communiqué. This edition marks three years and a dozen publications since the launch of our series. Over that time, we have looked at many themes central for improving safe and timely care to patients, including the importance of recognising the deteriorating patient, teamwork and communication, and effective decision-making. Medications represent another area where safety issues such as prescribing practices and modes of medication delivery are critical in many cases of avoidable patient deaths.
Following the discussion on patient-controlled-analgesia (PCA) in our June issue of the Clinical Communiqué, we present a supplementary expert commentary with pertinent clinical advice for our readers on the use of oral opioids with PCAs.
Welcome to the winter 2017 edition of the Clinical Communiqué. Since our last edition, we have seen interest in our publication continue to grow, and we have been heartened by the feedback we continue to receive from our readers about the lessons learned.
The primary aim of this study was to explore whether subscribers reported clinical practice changes as a result of reading the CC. It also compared the characteristics of subscribers who self-reported changes to clinical practice with those who did not, and explores subscribers’ perceptions of the educational value of the CC.
In this issue of the Clinical Communiqué, we focus on PE as the single, specific cause of death. As featured in the three cases presented, PE is a diagnosis that can occur in any healthcare setting, from general practice, to the emergency department, to the postoperative ward. It is a diagnosis that every healthcare practitioner needs to be familiar with to adequately detect and treat it in their patients, every time.
Welcome to the final issue for 2016. In this issue we look at three cases where medication errors contributed to the cause of death. There is extensive literature available on the types of medications errors, their prevalence, and the hard work that has been done so far to reduce this substantial cause of adverse events in healthcare settings. The Australian Commission on Safety and Quality in Healthcare identified the importance of improving the safety and quality of medication usage in Australia, and listed it as a National Safety and Quality Health Service Standard (NSQHS Standard 4).
In our third edition for the year, we explore three very sad cases involving young children who all had relatively uncommon conditions.
A reader has provided feedback about paediatric vital signs in our September 2016 issue, and has highlighted the importance of knowing age-based physiological variables for hospitalised children. Please refer to the following article for more information: Bonafide CP, Brady PW, Keren R, Conway PH, Marsolo K, Daymont C. (2013). Development of heart and respiratory […]
In our first issue for 2016, we look at three cases where deaths occurred as a result of complications arising from day procedures. None of the cases were urgent and in two cases the procedures were sought by the patients for cosmetic benefits and perceived lifestyle enhancement.